CSN Login
Members Online: 5

You are here

Xelox for stage 3

Daquisap
Posts: 2
Joined: May 2017

Hi, I start chemo next week, xelox- iv oxaliplatin (3 hour infusion 1st day of cycle and xeloda oral pills 2 weeks then 1 week break-3 week cycle. Can you share your experience on this regimen? How did your body react to the oxaliplatin and xeloda? For oxaliplatin, were your side effects immediate? How long before you were less fatigue? Did you work through chemo?

SoCal42
Posts: 78
Joined: Jul 2017

i started on Xeloda for stage 3 in mid April '17.  I am on the exact same routine as you, planned through mid October.  My oxaliplatin neuropathy effects are usually immediate right after the infusion, and are worst for the first 3-5 days. I had big-time trouble with nausea after day 3, which is now better controlled with the addition of IV Emend and IV Aloxi at the time of infusion, a couple of extra days of Decadron tablets, and Zofran before meals as needed.  My fatigue has been the worst on days 7-14.  I usually feel much better as soon as I stop taking the Xeloda, and can usually work my way back up to walking 2-3 miles per day before it's time to start all over again.

There's no way I could have worked during this treatment.  I'm usually a healthcare provider, so my oncologist does not want me being around so many different people due to infection risk, plus I'm way too wiped out by the chemo anyway to be able to do my normal work or make good decisions.  I also can't sit for long periods due to APR surgery, so even trying desk work was out of the question.

SandiaBuddy's picture
SandiaBuddy
Posts: 1089
Joined: Apr 2017

I too, am stage 3, with the same recommended treatment.  I had one oxiliplatin infusion.  Based on postings on this forum, I requested a reduced dosage, so the oncologist gave me 80%.  The side effects were immediate (even during the infusion) and unacceptable to me.  You should read carefully the oxiliplatin postings on this forum before you have the infusion.  Also, if it were me, I would request a 50% initial dosage, so you can evaluate how you react to it.  As for me, I have declined further oxiliplation.  The Xeloda (capecitabine) is not as bad in comparision.  I am starting my third course tomorrow.  I guess the biggest things for me are a little "chemo-brain," mild nueropathy, joint pain, and mouth sores and sinus infections.  Once again, as a Stage 3, you can request (or demand) a lower dosage to see how you do.  I am currently on 57% of the recommended dosage, which works out fine for me, individually.  Everyone is different, but it makes sense from my perspective to work up to full dosage instead of hitting you with a freight train and making you quit.  If you are lucky, you will be one of the people for whom chemo is not a big problem.  But it is best to be educated about the potential side effects and to be prepared for the worst as well.  Good luck.

Annabelle41415's picture
Annabelle41415
Posts: 6512
Joined: Feb 2009

Sorry for your situation and what you are going through.  Unfortunately, I'm one that has suffered greately from the Oxy infusions.  My oncologist back in January 2009 wouldn't reduce my oxy and told me it was "just a nuisance."  Now I'm reduced to terrible neruopathy and take medicine every day to help it.  Be very careful.  Wish my doctor listened to me.  On my last appointment I'd mentioned that what she told me was untrue and she agreed that they were finding more people were being affected.  Yeah it took me 9 months to try to convince here.  Always listen to yourself and not your doctor.

Hugs!  Kim

Trubrit's picture
Trubrit
Posts: 5175
Joined: Jan 2013

Everyone responds to treatment differently. I had a vast amount of side effects from the FOLFOX treatment, some of which are with me to this day. 

Here is my list just for an example https://csn.cancer.org/node/292593

Don't de discouraged, though. You may find you breeze through the treatments, or just suffer through the usual few that are hard to escape, ie. fatigue.

It is still important to let your Oncologist know what your side effects are, even if you know they are normal results of treatment. I read through my list at every appointment.

Good luck! Its a journey and a half, for sure.

Tru

plsletitrain
Posts: 253
Joined: Jul 2017

I have the same treatment as yours.   How are you these days? I started this regimen on my 4th cycle because I had the first 3 rounds of Folfox (I asked my onco to shift me to Xeloda because I can't stand being admitted for 3 days at the hospital with the IV line on--the hospital atmosphere makes me weak).  This was worse than the Folfox because during my folfox treatment, the oxaly was on a much lesser dosage.  Funny when I saw the price for the oxaly, I asked the cashier, wait, why is this much more expensive than during my Folfox treatment? My onco's secretary replied that, yes because your dosage has increased/changed now that you're shifting to tabblets.  During my folfox, whenever I get discharged on the 3rd day, my appetite and strength are back the following day.  During this xeloda, I was on bed for the whole 3 days after my oxaly infusion.  And I had no appetite for 4 days now.  I have this metallic taste in my tongue, I don't really feel eating.  I've come to realize I need to fight this because what choice do I have? I've always believed in the power of the mind to control the body but its easier said than done actually.  I still try to eat but I can only manage a few.  I eat once in awhile and then also drink milk to help my body find strength.  I wish this was all over.

SandiaBuddy's picture
SandiaBuddy
Posts: 1089
Joined: Apr 2017

Plsletitrain:  It is just a guess, but it seems the symptoms you are experiencing are much more related to the oxilaplatin, especially if they have increased your dosage.  It is very common that dosages need to be adjusted, so it might be a good idea to meet with your oncologist to work with the dosage so that your side effects are more manageable.  If you read the postings on capecitabine and oxiliplatin, you will likely discover the bad guy is usually the oxiliplatin.  Also, the medical literature on oxi shows that dosages are adjusted in, I think, the majority of the cases.  Good luck dealing with all this.

plsletitrain
Posts: 253
Joined: Jul 2017

... because right after I had the infusion (which is just a mere 3 hours), my hand was too numb, completely the opposite of during my folfox treatment.  And I'm recovered now, even if I still take the Xeloda.  So I think it really is the Oxi which weakened me.  And funny I even dared myself to work right after the infusion because its just 3 hours anyway.  After that, I couldn't even stand.  I just lied down the bed the entire 3 days.  Yeah I've read about some of you guys asking your onco to reduce the dosage.  So far, I've been back to normal so I think I'll just stick with the dosage and try to be stronger the next time.  I'll try to manage as long as I can.

SandiaBuddy's picture
SandiaBuddy
Posts: 1089
Joined: Apr 2017

Dealing with the oxi is difficult, and my understanding is that the symptoms get worse as you go forward.  You might do well to review the oxi postings on this forum and to have a serious discussion with your oncologist.

beaumontdave's picture
beaumontdave
Posts: 1054
Joined: Aug 2013

Just for balance, yes I worked through full chemo, with minor effects, some fatigue especially in warm weather, and cold water on my hands felt electrified, but other than that I was able to truck on through physical labor...................................................Dave

Subscribe to Comments for "Xelox for stage 3"